Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 5:06 PM CDT for Waushara County, Wisconsin. It was in force for 79 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 16, 1997, 6:25 PM CDT
- In force
- 79 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Waushara County, WI
The radar
The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:41 PM CDT | Tornado F0 | Hancock, WI | |
| Jul 16, 5:45 PM CDT | Hail 0.75 | Plainfield, WI | |
| Jul 16, 5:52 PM CDT | Hail 0.75 | Wautoma, WI | |
| Jul 16, 6:10 PM CDT | Thunderstorm Wind | Wautoma, WI | |
| Jul 16, 6:13 PM CDT | Hail 0.75 | Redgranite, WI | |
| Jul 16, 6:30 PM CDT | Hail 1 | West Bloomfield, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 162208 RRA SVRGRB WIC137-162325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 506 PM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR WAUSHARA COUNTY - CENTRAL WISCONSIN * UNTIL 625 PM CDT * SOME LOCATIONS AFFECTED PLAINFIELD HANCOCK WAUTOMA * AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WISCONSIN RAPIDS. THE STORM WAS MOVING SOUTHEAST AT 35 MPH. * THE STORM WILL BE NEAR PLAINFIELD AND HACOCK BY 530 PM...AN WAUTOMA BY 540 PM. THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. HAIL UP TO AN INCH IN DIAMETER WAS$ REPORTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. JKL/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:21 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 16, 4:21 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 420 PM CDT WED JUL 16 1997 OBVIOUS FCST DILEMA FOR TNGT CENTERS AROUND TSTM THREAT AND SVR POTENTIAL. 18Z SFC ANALYSIS HAS SFC LOW CENTERED OVR SOUTH-CNTRL SD WITH WRMFNT REACHING NEWD INTO NORTH-CNTRL MN AND THEN EWD ACROSS FAR NRN WI. 70+ DEW PTS CONT TO POOL ALONG AND JUST SOUTH OF THIS WRMFNT WHILE CAPES REMAIN AROUND THE 4000 J/KG MARK. CONFLUENT FLOW REMAIN AT LOW-LVLS PROVIDING COVERGENCE ALONG THE WRMFNT FOR STORMS TO DVLP ON. MEAN FLOW ALOFT IS WNW-ESE SO EXPECT STORMS TO CONT TO PROPAGATE TO THE E-SE THRU THE NGT. ENUF INSTABILITY...MSTR AND LIFT ALONG FNT TO KEEP MENTION OF SVR THRU THE NGT. IN FACT...SPC HAS CNTRL AND EAST-CNTRL WI IN MDT RISK OF SVR TOMORROW AS WELL. TEMPS TNGT MAY VARY TO A POINT DEPENDING ON RAIN-COOLED AIR VERSUS AREAS THAT REMAIN DRY OVRNGT. WL PLAY TEMPS CLOSE TO GUID FOR NOW BUT WITH A RANGE. NO TIME TO DECIPHER MDL PREFERENCE. KALLAS
In the hours before
Local storm report, Jul 16, 4:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
458 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM MERRILL WI WIND DAMAGE
07/16/97 LINCOLN 4 BARNS DOWN JUST SE OF
TOWN. PINE RIVER TOWNSHIP.
RFLocal storm report, Jul 16, 4:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
458 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... z
0440 PM MERRILL WI WIND DAMAGE
07/16/97 LINCOLN 4 BARNS DOWN JUST SE OF
TOWN. PINE RIVER TOWNSHIP.
RFLocal storm report, Jul 16, 5:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WITTENBERG WI WIND DAMAGE
07/16/97 SHAWANO NUMBEROUS TREES DOWN IN
TOWN AND ALL OVER THE
COUNTY.
RFLocal storm report, Jul 16, 5:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WITTENBERG WI WIND DAMAGE
07/16/97 SHAWANO NUMBEROUS TREES DOWN IN
TOWN AND ALL OVER THE
COUNTY.
RFLocal storm report, Jul 16, 5:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM AUBONDALE WI TORNADO
07/16/97 WOOD BRIEF TOUCHDOWN NE OF TOWN
RFLocal storm report, Jul 16, 5:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM AUBONDALE WI TORNADO
07/16/97 WOOD BRIEF TOUCHDOWN NE OF TOWN
RFThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:49 AM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 61 min |
| Jul 16, 12:30 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 75 min |
| Jul 16, 1:05 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 79 min |
| Jul 16, 2:08 PM CDT | Tornado Warning | GRB | Oneida | 47 min |
| Jul 16, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 80 min |
| Jul 16, 2:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 74 min |
| Jul 16, 3:10 PM CDT | Tornado Warning | GRB | Lincoln | 35 min |
| Jul 16, 3:15 PM CDT | Tornado Warning | GRB | Langlade | 35 min |
| Jul 16, 3:29 PM CDT | Tornado Warning | GRB | Marathon | 46 min |
| Jul 16, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Menominee | 47 min |
| Jul 16, 3:52 PM CDT | Tornado Warning | GRB | Shawano | 48 min |
| Jul 16, 3:59 PM CDT | Tornado Warning | GRB | Menominee | 36 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 79 min |
| Jul 16, 4:14 PM CDT | Tornado Warning | GRB | Marathon | 36 min |
| Jul 16, 4:37 PM CDT | Tornado Warning | GRB | Portage, Waupaca | 48 min |
| Jul 16, 4:40 PM CDT | Tornado Warning | GRB | Shawano | 35 min |
| Jul 16, 4:50 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| Jul 16, 4:56 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 79 min |
| Jul 16, 5:25 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 65 min |
| Jul 16, 5:39 PM CDT | Tornado Warning | GRB | Waushara | 36 min |
| Jul 16, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 80 min |
| Jul 16, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.